Hail, Labette
- When
- July 4, 7:20 PM CST to 7:21 PM CST
- Where
- Labette County, 1.79 mi ESE of Altamont
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.190, -95.270
An isolated severe thunderstorm rolled through southeast Kansas during the early evening of the 4th and produced golf ball sized hail in Labette County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe thunderstorm rolled through southeast Kansas during the early evening of the 4th and produced golf ball sized hail in Labette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 4, 5:15 PM CST, 2 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 615 PM CDT Thu Jul 4 2024 .KEY MESSAGES... - A few severe storms possible across far southeast KS late this afternoon and evening. - Heat indices near 105 will continue this afternoon across far southeast KS. - Seasonable temperatures expected over the next week. && .DISCUSSION... Issued at 244 PM CDT Thu Jul 4 2024 A an outflow boundary/effective front continues to be draped across portions of far southeast Kansas this afternoon. This front has been quite slow moving most of the day thus far. Enough heating/destabilization is expected along and ahead of the front this afternoon to continue to warrant the risk of a few severe storms. Damaging winds of 60-70 mph and heavy rain look to be the primary concern with modest ML & DCAPE combo along with anomalously high PW and steep lapse rates. Thinking initiation time would be in the 21-01Z timeframe. Activity is expected to drift southeast in northern Oklahoma by tonight with much quieter conditions expected area wide overnight. For those with outdoor Independence Day activities planned for tonight, expect 10pm temperatures to be in the 70s with a light north wind. A quiet day is expected for much of the day tomorrow with temperatures expected to remain slightly below seasonable normal (92) in the mid and upper 80s. Ridging is expected to remain over the western CONUS over the next several days while slowly amplifying. Meanwhile, broad troughing will remain draped across mid america with several shortwave perturbations progged to pass through the Plains over the next week. These will bring intermittent chances for showers and storms along with seasonable temperatures to the area over the next week. The next best chance (30%) of showers and storms across the area will return on Saturday. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 611 PM CDT Thu Jul 4 2024 VFR conditions are expected for this TAF period. The only terminal that may see some shower or thunderstorm activity is KCNU and this is only expected in the first three to six hours of the TAF period. At this time, expect the main area of thunderstorm activity to remain to the south and east but could see an isolated cell in the KCNU area. At this time, confidence is too low to place it in the TAF and if thunderstorms reach KCNU, main threat will be winds in the 40kt range and very heavy rain reducing VSBYs. By 06Z tonight, all threat of thunderstorms will end leaving VFR conditions for the remainder of the TAF period. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...KMB AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 556 PM CDT Thu Jul 4 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 556 PM CDT Thu Jul 4 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a chance for a few strong to severe storms across far southeast Kansas this evening. The strongest storms will be capable of damaging winds up to 70 mph, quarter size hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Intermittent chances for storms exist Saturday through Wednesday. A few storms may be strong to marginally severe on Saturday. Heavy rain from storms may lead to localized flooding across the area, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Tulsa radar (KINX), 116 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193860.